Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Sacramento, CA

September 13, 2011Plumas County, Sierra County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Sep 13, 2011, 8:29 PM PDT for Plumas County, Sierra County, Yuba County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 8:29 PM PDT (03:29 UTC)
Expired
Sep 13, 2011, 9:30 PM PDT
In force
61 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Plumas County, CA, Sierra County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 60 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS56 KSTO 140329
SVRSTO
CAC063-091-115-140430-
/O.NEW.KSTO.SV.W.0016.110914T0329Z-110914T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
829 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA...
  SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 930 PM PDT

* AT 825 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GIBSONVILLE...OR 10 MILES NORTH OF DOWNIEVILLE...AND MOVING WEST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMERICAN HOUSE...
  LA PORTE...
  GIBSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3961 12107 3979 12115 3986 12085 3967 12077
TIME...MOT...LOC 0328Z 073DEG 7KT 3970 12090

$$
HSO
1 follow-up statement
418 
WWUS56 KSTO 140425
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
925 PM PDT TUE SEP 13 2011

CAC063-091-115-140434-
/O.EXP.KSTO.SV.W.0016.000000T0000Z-110914T0430Z/
SIERRA CA-PLUMAS CA-YUBA CA-
925 PM PDT TUE SEP 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN YUBA...
SOUTH CENTRAL PLUMAS AND NORTHWESTERN SIERRA COUNTIES WILL EXPIRE AT
930 PM PDT...

THUNDERSTORMS ARE MOVING OUT OF THE WARNED AREA.

LAT...LON 3961 12107 3979 12115 3986 12085 3967 12077
TIME...MOT...LOC 0424Z 073DEG 7KT 3967 12104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:50 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 13, 3:50 PM PDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PDT TUE SEP 13 2011

.SHORT TERM DISCUSSION...

THE REGION REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL LOW
CENTERED ALONG THE SOUTHERN CALIFORNIA COAST. NORTHWEST FLOW
ALOFT PERSISTS ACROSS INTERIOR NORCAL. ISOLATED TO SCATTERED
THUNDERSTORMS HAVE BEEN FORMING ALONG THE SIERRA CASCADE RANGES
SINCE EARLY AFTERNOON...BUT HAVE GENERALLY BEEN WEAKER AND LESS
WIDESPREAD THAN YESTERDAY. TEMPERATURES ACROSS THE FORECAST AREA
ARE RUNNING 4 TO 8 DEGREES WARMER THAN YESTERDAY.

EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO FORM ALONG THE
MOUNTAINS INTO THE EVENING HOURS. WHILE CONVECTION HAS GOTTEN OFF
TO A SLOW START THIS AFTERNOON...THE POTENTIAL STILL EXISTS FOR
STORMS THAT PRODUCE HAIL...LIGHTNING AND LOCALLY HEAVY RAINFALL.

UPPER LOW WILL SHIFT EAST TO THE LAS VEGAS AREA ON WEDNESDAY.
WHILE WE COULD STILL SEE A FEW MOUNTAIN THUNDERSTORMS WED
AFTERNOON...AREAL COVERAGE SHOULD BE LESS. TEMPERATURES TOMORROW
SHOULD BE FAIRLY SIMILAR AS TODAY...THE EXCEPTION BEING IN THE
SOUTHERN SAC VALLEY AND DELTA REGION WHERE A SLIGHTLY STRONGER
DELTA BREEZE SHOULD LEAD TO COOLING OF A FEW DEGREES.

BY THURSDAY...A SHORTWAVE TROUGH WILL DROP SOUTH FROM THE PACIFIC
NORTHWEST. SOUTHWEST FLOW AHEAD OF THE TROUGH SHOULD PUSH THE
THUNDERSTORM THREAT EAST OF THE SIERRA CREST INTO THE GREAT BASIN.
THE DELTA BREEZE SHOULD ALSO STRENGTHEN...BRINGING A COOLING TREND
THAT WILL CONTINUE INTO THE WEEKEND. DANG

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)

ZONAL FLOW OVER THE AREA FOR THE WEEKEND BRINGING A WARMING TREND.
NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY WITH HIGHS IN THE
MID 80S TO AROUND 90 IN THE VALLEY AND IN THE 60S TO MID 70S IN
THE MOUNTAINS. THE WARMING TREND MAY CONTINUE INTO EARLY NEXT WEEK
WITH TEMPERATURES REACHING THE LOWER TO MID 90S IN THE VALLEY AND
MID 60S TO 70S IN THE MOUNTAINS. THIS LEANS TOWARDS THE 12Z GFS
WHICH HAS WEAK RIDGING OVER THE AREA MONDAY AND TUESDAY BUT IT IS
NOT AS STRONG AS THE THAN THE 12Z GFS RUN HAD YESTERDAY. THE
ECMWF BRINGS IN A WEAK TROUGH ON MONDAY THAT MOVES SOUTH OVER
NORTHERN CALIFORNIA AND OUT INTO THE PACIFIC OFF THE CENTRAL
CALIFORNIA COAST ON TUESDAY. THIS WOULD BRING COOLER TEMPERATURES
AND POSSIBLY A THREAT OF THUNDERSTORMS TO THE MOUNTAINS. LOWERED
TEMPS A BIT MONDAY AND TUESDAY IN THE CURRENT FORECAST DUE TO THE
DOWNWARD TREND OF THE GFS AND THE EC SHOWING A WEAK TROUGH OVER
THE AREA THUS THERE IS UNCERTAINTY FOR EARLY NEXT WEEK.

&&

.AVIATION...

GENERALLY VFR CONDITIONS IN THE VALLEY WITH PERIODS OF MID AND
HIGH CLOUDS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
IN THE VICINITY OF KRDD AND KRBL 00Z TO 06Z WEDNESDAY FOR LCL MVFR
CONDITIONS AND GUSTY WINDS. ISOLATED TO SCATTERED SHOWERS OVER THE
HIGHER TERRAIN THROUGH 06Z TONIGHT AND AGAIN 19Z-06Z TOMORROW FOR
AREAS OF MVFR/IFR CONDITIONS AND GUSTY WINDS. ISOLATED SHOWERS ARE
POSSIBLE OVERNIGHT OVER THE HIGHER TERRAIN. PATCHY FOG IN THE
MOUNTAINS VALLEYS...MAINLY AROUND QUINCY AND CHESTER AND IN THE
BURNEY BASIN AROUND 10Z-18Z FOR LOCAL IFR/LIFR CONDITIONS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 13, 7:00 AM PDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE SEP 13 2011

CAZ013>019-063-064-066>069-141400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS
TODAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND
MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS
WEDNESDAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND
MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Sep 13, 6:10 PM PDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
610 PM PDT TUE SEP 13 2011

CAZ069-140200-
PLACER CA-
610 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA

UNTIL 700 PM PDT

AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUGARBOWL SKI RESORT..MOVING SOUTHWEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  FRENCH MEADOWS RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3907 12052 3928 12062 3931 12041 3913 12031
TIME...MOT...LOC 0109Z 055DEG 7KT 3920 12046
Local storm report, Sep 13, 6:29 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
629 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       5 ENE CISCO             39.32N 120.45W
09/13/2011  M0.30 INCH       NEVADA             CA   TRAINED SPOTTER

            0.30 IN RAIN IN 20 MINUTES AND STILL RAINING BUT LIGHTER
            FEW HAIL STONES JUST UNDER HALF INCH, CONTINUOUS
            LIGHTNING.

&&

HSO
Special weather statement, Sep 13, 7:13 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
713 PM PDT TUE SEP 13 2011

CAZ068-069-140300-
SIERRA CA-PLUMAS CA-
713 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
  CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 800 PM PDT

AT 706 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLUMAS EUREKA STATE PARK..MOVING SOUTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   GIBSONVILLE...
   DOWNIEVILLE...
   ALLEGHANY...

MOTORISTS ALONG HIGHWAY 49 BETWEEN SIERRA CITY AND DOWNIEVILLE
SHOULD USE CAUTION.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3965 12058 3955 12093 3979 12100 3982 12071
      3970 12071 3969 12067 3971 12065 3971 12062
      3968 12059
TIME...MOT...LOC 0209Z 087DEG 11KT 3970 12072

HSO
Local storm report, Sep 13, 7:42 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
742 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       DOWNIEVILLE             39.56N 120.83W
09/13/2011  E0.00 INCH       SIERRA             CA   TRAINED SPOTTER

            VERY HEAVY RAIN ON PROGRESS. FQT. LIGHTNING.

0738 PM     HEAVY RAIN       DOWNIEVILLE             39.56N 120.83W
09/13/2011  U0.00 INCH       SIERRA             CA   TRAINED SPOTTER

            VRY HVY RAIN STARTING W/LARGE DROPS. FQT. LIGHTNING.

&&

KS
Local storm report, Sep 13, 7:42 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
742 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       DOWNIEVILLE             39.56N 120.83W
09/13/2011  U0.00 INCH       SIERRA             CA   TRAINED SPOTTER

            VRY HVY RAIN STARTING W/LARGE DROPS. FQT. LIGHTNING.

&&

KS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:10 PM PDTSpecial Weather StatementSTOPlacer50 min
Sep 13, 7:13 PM PDTSpecial Weather StatementSTOSierra47 min
Sep 13, 7:50 PM PDTSevere Thunderstorm WarningSTOPlumas, Sierra40 min
Sep 13, 8:07 PM PDTSevere Thunderstorm WarningSTOPlumas38 min
Sep 13, 9:26 PM PDTSpecial Weather StatementSTOButte34 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.